Rash and Inflammation While on Lamictal

The hives skin rash.
gokhan ilgaz/Getty Images

Lamictal (lamotrigine) is an anticonvulsive drug frequently used as a mood stabilizer for people living with bipolar disorder. It works by moderating extreme variations in mood and is particularly helpful in treating severe depression.

The medication has enjoyed widespread use since its introduction in 1994. Today, it is on the World Health Organization's List of Essential Medications.

Despite its proven benefits, Lamictal has its downsides. In some individuals, Lamictal has been known to cause a hypersensitivity reaction marked by severe rash and inflammation. This finding led the U.S. Food and Drug Administration (FDA) to issue a black box warning advising consumers about this rare but potentially deadly reaction.

If you experience a rash while taking Lamictal, see your doctor immediately. If it is spreading quickly, call 911 or go to your nearest emergency room. It is far better to be safe than sorry, no matter how​ low the risk may be.

Symptoms

There are a number of early-onset symptoms that might indicate that you are having a reaction to Lamictal. Some of these include:

  • Feeling poorly
  • Fever
  • Itching skin
  • Hives
  • Red blisters on areas of the body, which may include the face or mouth

Symptoms of a more serious rash can include peeling skin, painful blisters, inflammation of the eyes, swollen lymph nodes, and flu-like symptoms.

The symptoms can range from benign to potentially fatal. However, there is no way to gauge the potential outcome based on the symptoms. If you experience any signs of a rash when taking Lamictal, even if it seems mild, you need to contact your doctor immediately.

Hypersensitivity Reactions

The FDA warns that a number of hypersensitivity reactions may occur in people who take Lamictal.

What Is a Hypersensitive Reaction?

A hypersensitive reaction is one in which a condition or drug causes the immune system to overreact, resulting in an allergy or adverse autoimmune response.

With Lamictal, these can include reactions known as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS syndrome).

Each of these conditions manifests with a severe (some say "angry") rash which typically develops after two to eight weeks of drug use. Mortality rates are significant, ranging from 5% to as high as 30%.

Stevens-Johnson Syndrome (SJS)

Stevens-Johnson Syndrom can often be preceded by flu-like symptoms such as:

  • Cough
  • Diarrhea
  • Fever
  • Headache
  • Sore throat
  • Vomiting

This can be followed by an all-body reaction characterized by a quickly spreading rash, swelling of the face and tongue, and the severe blistering of the mucous membranes of the mouth, nose, and eyes.

The skin rash can be incredibly painful and, in some cases, lead to the detachment and shedding of skin.

Toxic Epidermal Necrolysis (TEN)

Toxic epidermal necrolysis is essentially SJS but worse. TEN is defined as the detachment of more than 30% of skin as opposed to SJS which involves less than 10%. Moreover, the risk of death from TEN is between four and five times greater than SJS.

DRESS Syndrome

DRESS syndrome is a drug reaction that can also cause rash alongside other characteristic symptoms including severe nerve pain and inflammation of at least one major organ (most often the liver, kidneys, lungs, heart, muscles, or pancreas).

Causes of Hypersensitivity

By and large, people under 17 are more likely to have a reaction to Lamictal than adults. In addition, there are a number of factors that can increase the likelihood of an adverse response:

  • Taking more than the recommended dose when starting therapy
  • Increasing the dose too quickly when starting instead of ramping up gradually
  • Stopping treatment and starting again at the normal full dose
  • Taking the medications Depakene (valproic acid) or Depakote (sodium valproate) in conjunction with Lamictal

It should be pointed out, however, that hypersensitivity can sometimes occur even if you are taking the drug as prescribed. While genetic factors appear to play a part, the causes are sometimes idiopathic (meaning that we simply don't know the reason).

According to the FDA's research, there is about a three-fold increase in risk if you take Lamictal as compared to other mood stabilizers. If you are under 16, the risk will further double.

It is important to note, however, that not all hypersensitivity reactions will end up with SJS. Putting it all into perspective, there is really only a 0.1% chance of such an event occurring.

In the end, it was the severity of the reaction, as well as the availability of other mood-stabilizing drugs, that informed the FDA decision as much as the statistical risk itself.

Treatment for Lamictal Rash

Treatment involves the immediate discontinuation of Lamictal and the use of supportive therapies to treat the pain, prevent infection, and ensure that the person remains properly hydrated.

The skin damage is treated in a similar manner to a thermal burn. Corticosteroids are commonly used to reduce inflammation.

  • For mild rashes, a healthcare professional might recommend monitoring the symptoms and using topical creams and ibuprofen to minimize pain, reduce inflammation, and prevent infection. 
  • Stevens-Johnson syndrome treatment involves hospitalization and supportive care to manage symptoms.
  • Toxic epidermal necrolysis also requires hospitalization and may require the administration of fluids, intravenous antibiotics, and/or immune therapy.
  • DRESS syndrome may require hospitalization, depending on the severity of the condition. Other treatments may be needed if they experience other complications such as liver or kidney failure.

If a person has to stop taking Lamictal, their doctor may recommend a different mood stabilizer such as Depakote (divalproex sodium, sodium valproate, and valproic acid), lithium, or Topamax (topiramate). Research also suggests that Zyprexa (olanzapine) can be helpful for managing symptoms of bipolar disorder.

Frequently Asked Questions

  • How can I avoid a Lamictal rash?

    Two strategies that can prevent serious Lamictal rashes include titration (which involves starting at a low dose and gradually increasing the amount) and stopping the medication if any symptoms of skin rashes appear within the first two months of treatment.

  • What does the beginning of a Lamictal rash look like?

    The rash is characterized by red blisters, often around the mouth or face, but also on other areas of the body. People may also notice itching, hives, or a general feeling of unwellness.

  • How long does it take for a Lamictal rash to go away?

    A Lamictal rash typically appears within five days to eight weeks of initiating treatment and usually disappears within a few days after stopping the medication.

Was this page helpful?
8 Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. GlaxoSmithKline. Lamictal (lamotrigine): Highlights of Prescribing Information. Triangle Park, North Carolina.

  2. Wang XQ, Lv B, Wang HF, et al. Lamotrigine-induced severe cutaneous adverse reaction: Update data from 1999-2014. J Clin Neurosci. 2015;22(6):1005-11. doi:10.1016/j.jocn.2015.01.016

  3. Lerch M, Mainetti C, Terziroli beretta-piccoli B, Harr T. Current Perspectives on Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. Clin Rev Allergy Immunol. 2018;54(1):147-176. doi:10.1007/s12016-017-8654-z

  4. Wang XQ, Lv B, Wang HF, et al. Lamotrigine induced DIHS/DRESS: Manifestations, treatment, and outcome in 57 patients. Clin Neurol Neurosurg. 2015;138:1-7. doi:10.1016/j.clineuro.2015.07.008

  5. Provenzani A, Labbozzetta M, Notarbartolo M, et al. Rash and multiorgan dysfunction following lamotrigine: could genetic be involved?. Int J Clin Pharm. 2015;37(5):682-6. doi:10.1007/s11096-015-0158-4

  6. Pan PY, Lee MS, Lo MC, Yang EL, Yeh CB. Olanzapine is superior to lamotrigine in the prevention of bipolar depression: a naturalistic observational studyBMC Psychiatry. 2014;14:145. doi:10.1186/1471-244X-14-145

  7. Aiken C. How to minimize lamotrigine’s adverse effects. Psychiatric Times.

  8. Kverno K, Beauvois L, Dudley-Brown S. Lamotrigine rash: Benign allergy or severe adverse reaction? The Nurse Practitioner. 2018;43(3):48-51. doi:10.1097/01.NPR.0000530211.32278.96